Thunderstorm Wind, Sheridan
- When
- June 30, 6:58 PM MST
- Where
- Sheridan County, 0.85 mi SW of Sheridan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.960
An isolated thunderstorm producing severe winds moved through the Sheridan area on the evening of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm producing severe winds moved through the Sheridan area on the evening of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 2:27 PM MST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT TUE JUN 30 2009
.SHORT TERM...VALID FOR WED AND THU...
ANTICIPATING WIDESPREAD CONVECTION TONIGHT...POSSIBLY SEVERE AT
TIMES...AS A COLD FRONT NOSES INTO THE REGION WHILE PACIFIC
MOISTURE AND A DISTURBANCE CROSS THE AREA ALOFT. CONVERGENCE LINE
FROM EAST OF MILES CITY TO NEAR BROADUS IS BEGINNING TO DEVELOP
CONVECTION EARLY THIS AFTERNOON AS CONVECTIVE TEMPERATURE IS
REACHED AHEAD OF A SLOW MOVING WAVE CROSSING SOUTH CENTRAL ZONES.
EXPECT STRONG CONVECTION TO DEVELOP ALONG AND EAST OF THIS LINE
THIS AFTERNOON WITH A FEW POTENTIALLY SEVERE STORMS POSSIBLE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. FORECAST STORM
MOTIONS ARE NOT TERRIBLY QUICK AT AROUND 10 TO 15 MPH...WHILE
RIGHT MOVING CELLS MAY ONLY TRACK AT AROUND 5 MPH. GIVEN THIS
STORM MOTION AND PRECIPITABLE WATER VALUES OVER AN INCH ACROSS THE
EAST...HAVE MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST AS
WELL.
CONVECTION THIS AFTERNOON FURTHER WEST WILL BE OF THE GENERAL
AIRMASS VARIETY UNTIL 5 PM OR SO WHEN A STRONG DISTURBANCE
CURRENTLY MOVING INTO SOUTHWEST MONTANA SWINGS INTO THE AREA. THIS
FEATURE WILL PROVIDE A FOCUS FOR MORE ORGANIZED CONVECTION THROUGH
THE NIGHT TONIGHT AS IT INTERACTS WITH THE DEVELOPING COLD
FRONT/SURFACE TROF. INITIALLY THE MAIN THREAT WITH ANY STORMS IN
THE WEST WILL BE STRONG WIND GUSTS WITH 40 DEGREE SURFACE DEW
POINT SPREADS BEING NOTED AROUND LIVINGSTON. HOWEVER...MID LEVEL
MOISTURE WILL BE DEEP ENOUGH TO RESULT IN AN INCREASING HAIL
THREAT OVER TIME AS THE STORMS MOVE EASTWARD. STRAIGHT LINE SHEAR
IS STRONG ENOUGH FOR SUSTAINED SEVERE CONVECTION IN WESTERN AND
CENTRAL AREAS THIS EVENING. WITH INCREASING MID LEVEL WINDS
ASSOCIATED WITH THE APPROACHING UPPER WAVE COULD SEE THESE MORE
ORGANIZED STORMS TAP THIS STRONGER FLOW AND PUSH IT TOWARD THE
SURFACE FOR AN ENHANCED WIND THREAT...ALONG WITH QUARTER SIZE HAIL
POTENTIAL.
COLD FRONT SHOULD GET ORGANIZED LATE TONIGHT TO THE NORTHWEST AND
PUSH SOUTHEAST INTO THE NORTHWEST ZONES EARLY WEDNESDAY
MORNING...AND THROUGH SOUTHEAST AREAS BY MID DAY. A FAIRLY STRONG
BAROCLINIC ZONE DEVELOPS OVER SOUTHERN AND EASTERN AREAS EARLY
WEDNESDAY MORNING WHICH WILL HOLD UP FRONTAL PROGRESSION...BUT
SHOULD BRING A BETTER CHANCE OF PRECIPITATION TO THESE AREAS AS
WEAK ISENTROPIC LIFT WILL ENHANCE CONVECTION. TEMPERATURES LOOK A
LITTLE COOLER ACROSS THE AREA RANGING FROM MID 70S NORTHWEST TO
MID 80S SOUTHEAST.
THURSDAY WILL SEE TEMPERATURES TRY TO REBOUND ACROSS WESTERN
AREAS...WHILE EASTERN AREAS WILL SEE UNSEASONABLY COOL
TEMPERATURES IN THE MID 70S. WEAK UPSLOPE FLOW COMBINED WITH MID
LEVEL INSTABILITY AND ANOTHER WAVE MOVING NORTHEAST FROM SOUTHERN
IDAHO WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST...MAINLY
ACROSS THE SOUTHERN TIER OF THE FORECAST AREA. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS IN FAIR AGREEMENT ON THE BIG PICTURE BUT DO DIFFER A
LITTLE BIT IN THE DETAILS.
MODELS CONSISTENT ON FLAT TO SLIGHTLY NORTHWEST FLOW FOR THE END
OF THE WEEK WITH SEVERAL SHORTWAVES MOVING THROUGH THE FLOW. HAVE
KEPT SLIGHT CHANCE POPS IN FOR NOW WITH NO REAL BIG PRECIP THREAT
APPARENT AT THIS TIME. MODELS DO BRING IN AN UPPER LEVEL RIDGE
FOR THE WEEKEND WITH SHORTWAVES STILL MOVING THROUGH THE FLOW AND
ALSO CONTINUED THE POPS FOR THESE PERIODS AS WELL. UPPER LEVEL
TROUGH MOVES INTO THE PACIFIC NORTHWEST BY MONDAY WITH MODELS
DIFFERING IN THE PLACEMENT OF THIS. EITHER WAY LOOKS LIKE
SOUTHWEST FLOW WILL RETURN BY NEXT WEEK AND BRING A BETTER CHANCE
FOR THUNDERSTORMS TO THE AREA. DID NOT RAISE POPS AT THIS TIME
AND WILL WAIT TO DO SO UNTIL MODELS COME INTO A LITTLE BETTER
AGREEMENT.
TEMPS THROUGH THE PERIOD LOOK TO BE FAIRLY NORMAL FOR THE MOST
PART WITH SOME WARMING THIS WEEKEND WHEN THE RIDGE MOVES IN. FEW
CHANGES MADE HERE. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
EAST OF BILLINGS. THESE WILL SPREAD EAST INTO THIS EVENING. MORE
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP LATE THIS AFTERNOON AND
EVENING OVER AREAS WEST OF KBIL. THESE STORMS WILL MOVE TOWARD
KBIL BY EARLY THIS EVENING. THE STORMS WILL CONTINUE TO PUSH EAST
TOWARD KMLS TONIGHT. THE THREAT FOR THE STORMS TODAY WILL BE
STRONG WINDS TO 50KTS AND LARGE HAIL. LOCALIZED MVFR AND IFR
CONDITIONS WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORMS.
OTHERWISE CONDITIONS WILL BE VFR. THE STORMS WILL DECREASE FROM
WEST TO EAST OVERNIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 061/078 052/080 054/085 059/084 060/086 061/087 060/087
42/T 12/T 22/T 22/T 22/T 22/T 22/T
LVM 049/079 044/084 045/082 050/082 050/083 051/082 051/081
42/T 23/T 22/T 23/T 33/T 33/T 33/T
HDN 061/080 052/082 053/090 059/091 059/091 059/093 060/093
42/T 12/T 22/T 22/T 22/T 22/T 22/T
MLS 065/083 056/079 056/085 061/085 060/087 061/089 062/088
43/T 12/T 12/T 22/T 22/T 22/T 22/T
4BQ 062/080 053/078 054/087 059/087 059/087 059/089 060/090
44/T 23/T 32/T 22/T 22/T 22/T 22/T
BHK 061/081 054/077 053/087 059/088 059/088 060/089 062/089
44/T 22/T 22/T 22/T 22/T 22/T 22/T
SHR 056/076 049/078 050/085 054/085 053/086 053/087 054/087
43/T 24/T 32/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 341 PM MDT TUE JUN 30 2009 MTZ028>042-056>058-063>068-WYZ098-099-012145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 341 PM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHERN MONTANA AND PORTIONS OF NORTH CENTRAL WYOMING THIS AFTERNOON THROUGH LATE TONIGHT. WEST OF A ROUNDUP TO SHERIDAN WYOMING LINE THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG WIND GUSTS IN EXCESS OF 70 MPH. EAST OF THIS LINE LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE NIGHT ACROSS SOUTHERN AND EASTERN AREAS...THOUGH THE INTENSITY OF THE STORMS IS EXPECTED TO DIMINISH IN THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 511 PM MDT TUE JUN 30 2009 MTZ034-039>041-056-064>068-010000- ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-CRAZY MOUNTAINS MT-EASTERN CARBON MT-LIVINGSTON AREA MT-NORTHERN PARK MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-RED LODGE FOOTHILLS MT- 511 PM MDT TUE JUN 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR STILLWATER...CENTRAL PARK...SWEET GRASS AND WESTERN CARBON COUNTIES UNTIL 600 PM MDT... AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING ALONG A LINE FROM LIVINGSTON TO ABSAROKEE TO RED LODGE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4607 11068 4603 10898 4503 10887 4505 11066 TIME...MOT...LOC 2309Z 255DEG 21KT 4553 10989
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 551 PM MDT TUE JUN 30 2009 MTZ038-010030- SOUTHERN BIG HORN MT- 551 PM MDT TUE JUN 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN COUNTY UNTIL 630 PM MDT... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 14 MILES WEST OF FORT SMITH...OR 34 MILES NORTH OF LOVELL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS. AREAS AFFECTED BY THESE STORMS INCLUDE...FORT SMITH. LAT...LON 4548 10777 4524 10773 4522 10837 4540 10840 TIME...MOT...LOC 2349Z 271DEG 19KT 4532 10820 HOOLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 616 PM MDT TUE JUN 30 2009 MTZ035-010100- YELLOWSTONE MT- 616 PM MDT TUE JUN 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL 700 PM MDT... AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BILLINGS WEST END...OR 8 MILES WEST OF BILLINGS...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...BILLINGS...BILLINGS WEST END...BILLINGS HEIGHTS...LOCKWOOD...SHEPHERD AND HUNTLEY. LAT...LON 4598 10822 4568 10815 4567 10882 4588 10882 TIME...MOT...LOC 0016Z 275DEG 20KT 4575 10866 HOOLEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
622 PM MDT TUE JUN 30 2009
MTZ029-034-035-010100-
MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
622 PM MDT TUE JUN 30 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN
STILLWATER...WESTERN YELLOWSTONE AND EXTREME SOUTHERN MUSSELSHELL
COUNTIES UNTIL 700 PM MDT...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 15 MILES NORTHWEST OF BILLINGS WEST
END...OR 19 MILES NORTHWEST OF BILLINGS...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THIS STORM INCLUDE...SHEPHERD...HUNTLEY...COMANCHE
AND ACTON.
LAT...LON 4615 10823 4586 10825 4580 10894 4614 10892
4614 10881 4613 10879 4615 10879 4615 10878
TIME...MOT...LOC 0020Z 263DEG 36KT 4596 10879
HOOLEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
701 PM MDT TUE JUN 30 2009
MTZ029-030-035-038-042-057-010145-
GOLDEN VALLEY MT-MUSSELSHELL MT-NORTHERN BIG HORN MT-SOUTHERN BIG
HORN MT-TREASURE MT-YELLOWSTONE MT-
701 PM MDT TUE JUN 30 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
CENTRAL BIG HORN...SOUTHERN TREASURE...YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 745 PM MDT...
AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF RYEGATE TO 11 MILES SOUTHEAST OF BALLANTINE TO FORT SMITH...AND
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THESE STORMS INCLUDE...ROUNDUP...HARDIN...
BALLANTINE...WORDEN...CROW AGENCY...CUSTER...LODGE GRASS...BUSBY...
CORINTH...KLEIN...ST. XAVIER...WYOLA AND GARRYOWEN.
LAT...LON 4653 10833 4614 10741 4548 10680 4505 10737
4523 10781 4572 10816 4639 10922
TIME...MOT...LOC 0100Z 236DEG 20KT 4639 10900 4583 10799
4533 10799
HOOLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
720 PM MDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 18 NW BAKER 46.55N 104.54W
06/30/2009 E1.75 INCH FALLON MT TRAINED SPOTTER
&&
CAROLYNWThe Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170402.